Alert archive / North Dakota / Freeze Warnings in 2016
Freeze Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this freeze warning at Oct 7, 2016, 3:00 PM CDT for 17 counties in North Dakota; 17 counties in Minnesota. It took effect at Oct 8, 2016, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2016, 3:00 PM CDT (20:00 UTC)
- In effect from
- Oct 8, 2016, 1:00 AM CDT
- Expired
- Oct 8, 2016, 9:35 AM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
All 34 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 27 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908 WWUS73 KFGF 072000 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 300 PM CDT FRI OCT 7 2016 MNZ001>005-007-008-013>017-022>024-027>032-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-081500- /O.NEW.KFGF.FZ.W.0004.161008T0600Z-161008T1500Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD... LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN... ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS... RED LAKE FALLS...FOSSTON...FERTILE...MCINTOSH...ERSKINE... BAGLEY...CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN... ALIDA...EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE... ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES... WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM... NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE... WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN... BARRETT...CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON... PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS... MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN... FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND... VALLEY CITY...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR... FORMAN...RUTLAND...WAHPETON...EDINBURG...ADAMS...LANKIN 300 PM CDT FRI OCT 7 2016 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY. * TEMPERATURES...IN THE LOWER 30S. * TIMING...TEMPERATURES WILL FALL BELOW FREEZING SHORTLY AFTER MIDNIGHT * IMPACTS...PLANTS LEFT OUTDOORS WILL LIKELY BE KILLED BY THE FREEZE PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ 9
3 follow-up statements
781 WWUS73 KFGF 080159 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 859 PM CDT FRI OCT 7 2016 MNZ001>005-007-008-013>017-022>024-027>032-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-081500- /O.CON.KFGF.FZ.W.0004.161008T0600Z-161008T1500Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD... LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN... ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS... RED LAKE FALLS...FOSSTON...FERTILE...MCINTOSH...ERSKINE... BAGLEY...CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN... ALIDA...EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE... ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES... WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM... NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE... WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN... BARRETT...CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON... PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS... MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN... FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND... VALLEY CITY...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR... FORMAN...RUTLAND...WAHPETON...EDINBURG...ADAMS...LANKIN 859 PM CDT FRI OCT 7 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * TEMPERATURES WILL BE IN THE 26 TO 32 DEGREE RANGE OVERNIGHT AND EARLY SATURDAY. * IMPACTS...PLANTS LEFT OUTDOORS WILL LIKELY BE KILLED BY THE FREEZE PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ DTR
479 WWUS73 KFGF 080852 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 352 AM CDT SAT OCT 8 2016 MNZ001>005-007-008-013>017-022>024-027>032-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-081500- /O.CON.KFGF.FZ.W.0004.000000T0000Z-161008T1500Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD... LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN... ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS... RED LAKE FALLS...FOSSTON...FERTILE...MCINTOSH...ERSKINE... BAGLEY...CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN... ALIDA...EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE... ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES... WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM... NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE... WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN... BARRETT...CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON... PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS... MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN... FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND... VALLEY CITY...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR... FORMAN...RUTLAND...WAHPETON...EDINBURG...ADAMS...LANKIN 352 AM CDT SAT OCT 8 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * TEMPERATURES WILL BE IN THE 28 TO 32 DEGREE RANGE THIS MORNING. * IMPACTS...PLANTS LEFT OUTDOORS WILL LIKELY BE KILLED BY THE FREEZE PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
640 WWUS73 KFGF 081435 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 935 AM CDT SAT OCT 8 2016 MNZ001>005-007-008-013>017-022>024-027>032-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-081545- /O.CAN.KFGF.FZ.W.0004.000000T0000Z-161008T1500Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD... LANCASTER...ROSEAU...WARROAD...GREENBUSH...WARREN...STEPHEN... ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS... RED LAKE FALLS...FOSSTON...FERTILE...MCINTOSH...ERSKINE... BAGLEY...CLEARBROOK...BEMIDJI...MAHNOMEN...NAYTAHWAUSH...WAUBUN... ALIDA...EBRO...LAKE ITASCA...LONG LOST LAKE...LOWER RICE LAKE... ROY LAKE...UPPER RICE LAKE...PARK RAPIDS...DETROIT LAKES... WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...PERHAM... NEW YORK MILLS...PARKERS PRAIRIE...HENNING...BATTLE LAKE... WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...ASHBY...HERMAN... BARRETT...CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON... PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS... MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN... FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND... VALLEY CITY...FARGO...LISBON...ENDERLIN...GWINNER...MILNOR... FORMAN...RUTLAND...WAHPETON...EDINBURG...ADAMS...LANKIN 935 AM CDT SAT OCT 8 2016 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE FREEZE WARNING. TEMPERATURES WILL CONTINUE TO CLIMB ABOVE FREEZING THROUGH MID- MORNING...THEREFORE THE FREEZE WARNING HAS BEEN CANCELLED. $$ GUST
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Oct 7, 1:12 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 7, 1:12 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 112 PM CDT Fri Oct 7 2016 .UPDATE... Issued at 107 PM CDT Fri Oct 7 2016 Key challenges tonight will be sky/winds and there impacts on frost development. Given current sky grids, needed to increase temps across zones east of the valley which will likely be in a frost advisory tonight. Temps in and west of the valley look reasonable with Min T at or a few deg below zero. Need to re- evaluate sky which may be overdone given cu nature depicted on current satellite...but will keep mostly cloudy until later blended models come in. Also a wave bringing a potential band of very light snow into central ND though Valley City will make sky grids the biggest challenge for this short term forecast. UPDATE Issued at 1012 AM CDT Fri Oct 7 2016 Minor updates to temps and sky this morning with no planned changes to precip in the northern valley. MVX radar indicating some weak echoes with Hallock MN reporting rain and just enough light rain at the office to wet sidewalks. Freeze/frost headline allowed to expire with expectation of freeze warning being issued for all of eastern ND tonight with return of cold temperatures. Borderline freezing temps last night so most sites within and west of the valley did not see a true freeze. UPDATE Issued at 655 AM CDT Fri Oct 7 2016 Clouds and even a few flurries continue over the northern counties, while the south has seen some clearing. Will continue the frost/freeze headlines as they are but some spots in the northern Red River Valley have stayed in the 36-37 range thanks to clouds. Temps will bottom out in the next hour or two and then start to recover. Think the best chance of seeing any actual frost (rather than just cold temps) will be in the south with less cloud cover, and continued that trend through tomorrow night of only including frost in the grids when sky cover is less than 75 percent. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Fri Oct 7 2016 Temperatures and frost/freeze potential will be the primary forecast concerns for the period. The upper low continues to rotate over southern Canada, with another vort lobe on the southern edge currently moving through the CWA. This feature should bring some chance of light snow/flurries to the far northern counties, eventually changing over to very light rain showers later today. The rest of the area will remain dry but breezy and cool conditions continue. With 850mb temps well below zero highs should stay in the 40s. Tonight, northwesterly flow aloft sets up behind the upper trough. There is some question of cloud cover, early in the northeastern counties and later on in the west as a weak shortwave approaches. However, think there will be enough of period of clearing skies along with lighter winds tonight to allow temps to plunge to their lowest values yet. Think that the western counties will get near or at hard freeze values with the rest of the CWA around or below 32 degrees. Will probably need another round of frost/freeze headlines, but will hold off on anything for now to let the current ones expire and to get a better handle on cloud cover. .LONG TERM...(Saturday through Thursday) Issued at 323 AM CDT Fri Oct 7 2016 Saturday and Sunday...Northwesterly flow starts to become more zonal. The models are all in decent agreement with a shortwave moving through the northwesterly flow early on Saturday, so kept low POPs mainly over the western and southern CWA during the morning. After that expect drier conditions, although a warm front lifting in Saturday night will bring some cloud cover. Temperatures will remain in the 40s to low 50s for Saturday but highs should be back closer to average 50s to low 60s for Sunday. Monday through Thursday...The period from the early to middle of next week will be generally tranquil with a varying upper air pattern through this time. Zonal flow Monday will transition to northwest after a wave moves through Mon night/early Tue then back to zonal once more by Thur. At the surface mild air ahead of a cold front on Monday will boost temps from the mid 50s far north to near 70 over extreme southern valley. FROPA Mon night will be accompanied by some SN- parts of NW forecast area as 925 mb temps dip to around zero. Elsewhere low pops for RN- through about noon followed by some aftn clearing. Wed/Thu look dry with temps moderating back toward average numbers by Thu. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 107 PM CDT Fri Oct 7 2016 MVFR-VFR cigs for most areas with some light rain or snow across portions of northwest Minnesota ending by mid-afternoon. Dissipation of cloud cover will be a challenge over next 24 hours but confident cigs should remain upper MVFR-VFR through mid- evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...JR LONG TERM...JR/WJB AVIATION...Speicher
Hazardous weather outlook, Oct 7, 6:03 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 603 AM CDT FRI OCT 7 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 603 AM CDT FRI OCT 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW FLURRIES ARE POSSIBLE NORTH OF THE HIGHWAY 2 CORRIDOR TODAY. FREEZING TEMPERATURES ARE EXPECTED TO BE WIDESPREAD ACROSS THE AREA TONIGHT WITH MOST SPOTS DROPPING BELOW 32 DEGREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME LIGHT SNOW SHOWERS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA SATURDAY MORNING, CHANGING OVER TO RAIN SHOWERS BY MID-DAY. NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JR
Nearby
Freeze Warnings in North Dakota, 2016Freeze Warnings in Minnesota, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.